Alert archive / Hawaii / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at Mar 14, 2018, 7:02 PM HST for Kauai County, Hawaii. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 14, 2018, 7:02 PM HST (05:02 UTC)
- Expired
- Mar 14, 2018, 11:42 PM HST
- In force
- 5 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Kauai County, HI
The radar
The South Kauai radar (PHKI), 24 km from the middle of the area, began a volume at 05:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 5.0 hours before the alert went out and 20 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 130 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
152
WGHW50 PHFO 150502
FFWHFO
HIC007-150730-
/O.NEW.PHFO.FF.W.0019.180315T0502Z-180315T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
702 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has issued a
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 930 PM HST
* At 631 PM HST, radar showed an area of heavy showers lifting
northward over Kauai. Rainfall rates of 1 to 2 inches per hour
with locally higher amounts were occurring within the heaviest
showers. The Hanalei River gage showed that water levels were near
the threshold that can lead to road closures. The Wailua River
gage was also rising and nearing flash flood threshold. Expect
streams to continue to rise over the next few hours as heavy
showers continue.
* Locations in the warning include the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 930 PM HST if heavy rain
persists.
A flash flood watch remains in effect through 600 AM HST Thursday.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Gibbs2 follow-up statements
292
WGHW50 PHFO 150729
FFWHFO
HIC007-151030-
/O.EXT.PHFO.FF.W.0019.000000T0000Z-180315T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Honolulu HI
929 PM HST WED MAR 14 2018
The National Weather Service in Honolulu has extended the
* Flash Flood Warning for...
The island of Kauai in Kauai County
* Until 1230 AM HST
* At 913 PM HST, radar showed an area of heavy showers lifting
northward over Kauai. Rainfall rates of 1 to 2 inches per hour
with locally higher amounts were occurring within the heaviest
showers. The Makaweli River gage has been rising quickly over the
past hour. The Hanalei and Wailua streams will likely begin to
rise once again as heavy showers continue to shift northward over
the island. Another area of heavy showers currently located
southeast of Niihau was lifting northward at 10 to 15 mph and will
likely move over Kauai through the late evening hours.
* Locations in the warning include the entire island of Kauai.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A flash flood warning means that flooding is imminent or occurring in
streams, roads, and low lying areas. Move to higher ground now.
Do not cross fast flowing water in your vehicle, or on foot. Turn
around, don't drown.
&&
This warning may need to be extended beyond 1230 AM HST if heavy rain
persists.
A flash flood watch remains in effect through 600 AM HST Thursday.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
Gibbs020
WGHW70 PHFO 150942
FFSHFO
Flash Flood Statement
National Weather Service Honolulu HI
1142 PM HST WED MAR 14 2018
HIC007-150947-
/O.CAN.PHFO.FF.W.0019.000000T0000Z-180315T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kauai HI-
1142 PM HST WED MAR 14 2018
...THE FLASH FLOOD WARNING FOR THE ISLAND OF KAUAI IN KAUAI COUNTY IS
CANCELLED...
Stream gages indicated water levels have trended down or leveled off
below the flash flood thresholds. Although periods with moderate to
heavy showers moving ashore from the south will remain possible
through the rest of the night, the threat for flash flooding has
diminished at this time.
LAT...LON 2221 15934 2215 15930 2205 15934 2197 15933
2188 15943 2191 15960 2189 15961 2202 15979
2206 15979 2216 15971 2223 15956 2221 15950
2223 15949 2222 15943 2224 15940
$$
GibbsWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 14, 4:55 PM HST, 2 hours 7 minutes earlier.
Area forecast discussion, Mar 14, 4:55 PM HST, 2 hours 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 455 PM HST Wed Mar 14 2018 .UPDATE... A Flash Flood Watch has been issued for Kauai and Niihau. Persistent rain over and southwest of Kauai will allow for the possibility of flash flooding through tonight. Streams are already running high and soils are saturated. && .SYNOPSIS... Mostly cloudy skies can be expected over the next couple of days thanks to an area of low pressure west of the area. Numerous showers can be expected over the west end of the state through Thursday with scattered showers possible over the remainder of the state. Shower activity is expected to become less active Friday through the weekend with passing showers possible over windward and mauka areas as well as some possible showers over interior areas during the afternoon hours. Another round of wet weather is possible beginning around Tuesday as another area of low pressure moves closer to the state from the west. && .DISCUSSION... An area of low pressure is centered several hundred miles west of the area. A deep layer of tropical moisture is being drawn northward on the east side of the low. Mostly cloudy skies are the result. Radar shows most of the shower activity is presently over and around Kauai with lessor amounts of showers over the remainder of the state mainly affecting windward and mauka areas. For the most part, showers are expected to be light to locally moderate in intensity though a few brief heavy showers can't be ruled out especially over Kauai. This general weather pattern is expected to continue through Thursday as the area of low pressure gradually moves northward west of the area. The low level wind flow is currently from the east southeast. However as the low moves northward over the next couple of days, winds will turn more to a southeasterly direction especially over the west end of the island chain. This wind pattern will continue on into Saturday. Showers will tend to favor windward and mauka areas as well as some interior areas during the afternoon hours. As we start the new week, another area of low pressure is forecast to move eastward closer to the state. Low level wind flow over the west end of the state will swing around to a southerly direction while remaining from the east southeast near The Big Island. The global models are in good agreement in keeping the bulk of the low precipitation field west of the area Monday. However daytime heating along with low level moisture convergence may allow for some showers to move over the islands especially the west end of the chain. Rainfall chances look to increase Tuesday and Wednesday over the west end of the state as the lows associated frontal boundary approaches Kauai from the west. && .AVIATION... A SFC low about 430 miles WSW of Kauai will continue to gradually push N. The associated warm front will pass over the island chain this evening and overnight and continue to bring the chance for rain to all islands. Winds will begin to veer SE tonight into tomorrow. AIRMET Sierra remains in effect for mountain obscuration across Kauai and windward sections of Oahu, Molokai, Maui, and the Big Island. These conditions will likely continue into tonight. AIRMET Zulu remains in effect for moderate icing over Kauai. These conditions are expected to remain in place into tonight. && .MARINE... The latest ASCAT pass failed to show any 25 kt winds in the channels or other windy areas. Also, a surface low about 430 nm west-southwest of Kauai is forecast to drift slowly northward far west of Kauai over the next couple of days, causing the winds to become southeast and weaken across the state tonight through Friday. As a result, the Small Craft Advisory has been dropped for all areas. Light winds are expected to continue across the area this weekend as the low tracks north of the region. Rough surf conditions have begun to decline along east facing shores and have lowered enough that the High Surf Advisory has been cancelled for those areas. The east swell will continue to slowly subside tonight through the weekend as the winds weaken and become southeast. The current north swell will also continue to decline through the end of the work week. Small north and northwest swells arriving this weekend are expected to produce slight bumps in surf along some north and west facing shores of the smaller islands from Saturday through early next week, but remain below advisory level. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for Niihau-Kauai. Winter Weather Advisory until 6 AM HST Thursday for Big Island Summits. && Synopsis/Discussion...Burke Aviation...Chevalier Marine...TS
In the hours before
Local storm report, Mar 14, 5:38 PM HST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
538 PM HST WED MAR 14 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 AM FLASH FLOOD 1 E HANALEI 22.21N 159.49W
03/14/2018 KAUAI HI EMERGENCY MNGR
KUHIO HIGHWAY WAS CLOSED NEAR THE HANALEI BRIDGE.
0300 PM FLASH FLOOD HANA 20.77N 155.99W
03/14/2018 MAUI HI EMERGENCY MNGR
UAKEA RD., HANA HWY AT MILL ST., HANEOO RD., WAIKOLOA
RD., AND ULAINO RD. HAVE BEEN CLOSED DUE TO FLOODING.
&&
KKODAMAThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 14, 2:42 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 14, 3:10 PM HST | Flash Flood Warning | HFO | Kalawao | 9 hr |
| Mar 14, 4:55 PM HST | Flash Flood Watch | HFO | Kauai | 20 hr |
| Mar 14, 6:26 PM HST | Special Marine Warning | HFO | 109 min | |
| Mar 14, 7:31 PM HST | Special Weather Statement | HFO | Kauai | 44 min |
| Mar 14, 11:45 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 15, 2:36 AM HST | Flash Flood Warning | HFO | Kalawao | 5 hr |
| Mar 15, 4:09 AM HST | Areal Flood Advisory | HFO | Kauai | 6 hr |
| Mar 15, 7:19 AM HST | Flash Flood Warning | HFO | Kauai | 6 hr |
Nearby
Flash Flood Warnings in Hawaii, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.